Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Albuquerque, NM

July 27, 2017Catron County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2017, 2:38 PM MDT for Catron County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 2:38 PM MDT (20:38 UTC)
Expired
Jul 27, 2017, 6:30 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Catron County, NM

The radar

The Albuquerque radar (KABX), 233 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS55 KABQ 272038
FFWABQ
NMC003-280030-
/O.NEW.KABQ.FF.W.0008.170727T2038Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
238 PM MDT THU JUL 27 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Catron County in west central New Mexico...

* Until 630 PM MDT.

* At 234 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly. 

* Flash flooding will remain over mainly rural areas of southwestern 
  Catron County. This includes the south and north forks of Negrito 
  Creek, as well as their tributaries from their headwaters 
  downstream to the confluence of the Tularosa River. The Tularosa 
  River will eventually also be impacted by rising flows from the 
  confluence of Negrito Creek downstream to  the San Francisco River 
  confluence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
      3347 10860 3352 10865 3356 10872 3368 10879

$$

44
2 follow-up statements
410 
WGUS75 KABQ 272158
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
358 PM MDT THU JUL 27 2017

NMC003-280030-
/O.CON.KABQ.FF.W.0008.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
358 PM MDT THU JUL 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR
SOUTHWESTERN CATRON COUNTY...

At 354 PM MDT, Doppler radar indicated heavy rain ending from 
thunderstorms in the drainages feeding the south and north forks of 
Negrito Creek. However, much of these river basins probably received 
from 1 to over 2 inches of rain earlier in the afternoon. Dangerous 
runoff is expected to persist downstream to the Tularosa River, and 
eventually the San Francisco River. It can take a few hours for a 
flash flood to reach downstream locations.

Flash flooding will remain over mainly rural areas of southwestern
Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
      3347 10860 3352 10865 3356 10872 3368 10879

$$

44
295 
WGUS75 KABQ 280021
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
621 PM MDT THU JUL 27 2017

NMC003-280031-
/O.EXP.KABQ.FF.W.0008.000000T0000Z-170728T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
621 PM MDT THU JUL 27 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY WILL EXPIRE
AT 630 PM MDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat, but minor flooding will likely linger. Please 
continue to heed any remaining road closures.

LAT...LON 3375 10845 3373 10844 3364 10845 3348 10853
      3347 10860 3352 10865 3356 10872 3368 10879

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:47 AM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 27, 11:47 AM MDT, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 AM MDT Thu Jul 27 2017

.AVIATION...
18Z TAF CYCLE
Four Corners' upper high center currently over NM with a very moist
and unstable airmass underneath. Sct to numerous showers and tstms
will develop once again early this afternoon. Mts occasionally
obscured in brief MVFR to IFR cigs/vsbys in the stronger storms,
which will also contain wind gusts to around 35kt. Cell motion to be
generally to the east north of Interstate 40 and to the west over
southern NM. Convection will extend into the overnight hours with sct
showers and thunderstorms most areas until around 28/12Z becoming
isold thereafter.

33

&&

.PREV DISCUSSION...304 AM MDT Thu Jul 27 2017...
.SYNOPSIS...
The stage is set for an active Monsoon Burst weather pattern today
and tonight. This means widespread wetting rain and the potential for
flash flooding. Drier and more stable air will work into the area
from southeast to northwest during the weekend but the possibility of
heavy rain will remain across the far west and north. The pattern is
expected to turn wetter areawide Sunday night through the earlier
half of next week due to another frontal boundary.

&&

.DISCUSSION...
Not a lot of changes for the near term. Models remain steadfast with
their depiction of unusually high atmospheric moisture values peaking
this evening. The afternoon ABQ sounding should be near if not exceed
record precipitable water levels. Moisture wont be the limiter in
this near tropical environment...the catalyst for parcel lift will be
the main determination for areas receiving heavy rainfall and areas
that dont. Models have been consistent with showing a distinct mid
level deformation zone over the forecast area. This convergence zone
alone should create ample lift for heavy rain development. Topography
convergence, outflow boundary collisions and upslope flow will also
aid in the lifting process. Slow moving storms within a high
precipitation efficiency environment spells significant rainfall and
a flash flooding threat. As is typical with these monsoon burst
cases...hard to pin point specific areas so it is better to go larger
with the watch box. Will go ahead and hoist a rather large flash
flood watch starting at noon and lasting through 6 am Fri 28th. Even
benign cells on radar will produce a quick half to three quarters of
an inch. WFO PUB provided intel that dual pol precipitation estimates
were underdone yesterday and overnight thus indicating the near
tropical environment we will move into across a large portion of the
area. The only real limiter to the flash flood threat is the lack of
widespread moist soils although that has changed the past 24
hours...especially across SW, NC and NE areas and expected
significant cloud cover in areas.

Models continue to show a stable and drier mid level layer moving
into SE areas during the next 24 to 48 hours and eventually impacting
more portions of the forecast area during most of the weekend. The
heaviest rain potential will shift further west and north as a
result. Will still need to watch the Friday day period as heavier
storms will try to form along the PWAT gradient. Decided to go a
little cooler than guidance levels across the north and a little
warmer across SC and SE areas.

Models have seemed to up the timing of the next back door cold front
to Sunday night. GFS and ECMWF show a similar synoptic weather
pattern that should last into the earlier half of next week. This
means an increase in heavy thunderstorm coverage. Some drying
expected later next week although that is pretty far out there for
this time of year.

50

&&

.FIRE WEATHER...
Moist and unstable air mass in place as the upper high center is
forecast to be located over New Mexico today through Friday. A
surface boundary over northeast New Mexico early this morning will
sag south and westward during the day today, likely sparking or
enhancing convection along it's path. During the weekend, 2 distinct
high centers may redevelop, one over the Great Basin and the second
to our east over Texas.

Cell motion today will generally be to the east along and north of
Interstate 40, while to the south, movement will be to the west.
Some erratic movement will also occur, especially later today and
tonight. On Friday, cell motion will be to the northeast across much
of northern New Mexico, while over the south, movement will tend to
be to the northwest. Through Friday, cells won't move very quickly,
so with the near tropical nature of the air mass and the slow
movement, locally heavy rainfall and minor flooding are likely.

Vent rates today and Friday will feature mostly good rates, with the
exception of areas of fair to poor rates over portions of the north
and west. High temperatures will be mostly below average by a few
degrees.

Some drier air may still seep into eastern and central New Mexico by
Saturday, shifting the focus for convection to the north and west.
Another front/outflow boundary may push into north central and
northeast New Mexico Saturday night/Sunday, igniting more widespread
showers and thunderstorms, especially late Sunday afternoon/night,
and helping to obliterate any drier air that managed to work into
the state earlier in the weekend. Yet another front may impact the
east and central Tuesday. Meanwhile, the upper ridge axis may
stretch through the Great Basin into the Big Bend region, but there
may be multiple high centers from day to day. Daily rounds of
showers and storms will continue through the end of next week and
high temperatures will run near to below average.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ504>509-511>534-537-539.

&&

52
Hazardous weather outlook, Jul 27, 4:34 AM MDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
434 AM MDT Thu Jul 27 2017

NMZ501>540-281000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
434 AM MDT Thu Jul 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is expected across a large portion of northern and
central New Mexico today and tonight. There is a strong possibility
for flash flooding and a flash flood watch has been issued between
noon to 6 am MDT Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall will continue to impact portions of northern and
central New Mexico on Friday. A resurgence of heavy rain potential
exists Sunday night through the earlier half of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

In the hours before

Special weather statement, Jul 27, 1:20 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
120 PM MDT THU JUL 27 2017

NMZ508-509-271945-
San Francisco River Valley-Southwest Mountains-
120 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
145 PM MDT...

At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cruzville, or 9 miles northeast of Reserve. This storm was nearly
stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Cruzville, Aragon and Apache Creek.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3363 10867 3383 10877 3395 10857 3376 10842
TIME...MOT...LOC 1919Z 245DEG 4KT 3378 10862

44
Special weather statement, Jul 27, 1:24 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
124 PM MDT THU JUL 27 2017

NMZ508-509-272000-
San Francisco River Valley-Southwest Mountains-
124 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CATRON COUNTY UNTIL
200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of San Francisco Plaza, or 10 miles south of Reserve,
moving north at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
San Francisco Plaza.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3347 10868 3349 10889 3372 10890 3367 10858
TIME...MOT...LOC 1923Z 191DEG 5KT 3356 10877

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:38 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 26, 7:58 PM MDTSpecial Weather StatementABQSan Miguel32 min
Jul 26, 8:02 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 26, 8:19 PM MDTFlash Flood WarningABQSan Miguel116 min
Jul 26, 10:21 PM MDTAreal Flood AdvisoryABQUnion114 min
Jul 26, 10:51 PM MDTSpecial Weather StatementABQ24 min
Jul 26, 10:57 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 27, 12:10 AM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Jul 27, 12:13 AM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance2 hr
Jul 27, 1:01 AM MDTAreal Flood AdvisoryABQUnion119 min
Jul 27, 3:48 AM MDTAreal Flood AdvisoryABQUnion117 min
Jul 27, 3:53 AM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union112 min
Jul 27, 4:12 AM MDTFlash Flood WatchABQ23 hr
Jul 27, 5:39 AM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Union111 min
Jul 27, 5:58 AM MDTAreal Flood AdvisoryABQGuadalupe, Torrance2 hr
Jul 27, 7:54 AM MDTAreal Flood AdvisoryABQHarding, Quay, Union2 hr
Jul 27, 12:47 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 27, 12:48 PM MDTAreal Flood AdvisoryABQRio Arriba117 min
Jul 27, 1:01 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 27, 1:09 PM MDTAreal Flood AdvisoryABQCibola, McKinley3 hr
Jul 27, 1:14 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval2 hr
Jul 27, 1:20 PM MDTSpecial Weather StatementABQCatron25 min
Jul 27, 1:24 PM MDTSpecial Weather StatementABQCatron36 min
Jul 27, 1:36 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 27, 1:48 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 27, 1:59 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Jul 27, 2:00 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 27, 2:09 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 27, 2:15 PM MDTAreal Flood AdvisoryABQColfax, Mora2 hr
Jul 27, 2:40 PM MDTAreal Flood AdvisoryABQCatron, Cibola3 hr
Jul 27, 2:42 PM MDTSpecial Weather StatementABQSandoval33 min
Jul 27, 3:04 PM MDTAreal Flood AdvisoryABQCatron116 min
Jul 27, 3:06 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Jul 27, 3:17 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 27, 3:19 PM MDTAreal Flood AdvisoryABQColfax116 min
Jul 27, 3:30 PM MDTAreal Flood AdvisoryABQCatron, Cibola3 hr
Jul 27, 3:33 PM MDTAreal Flood AdvisoryABQColfax, Union117 min
Jul 27, 3:38 PM MDTSpecial Weather StatementABQMora37 min
Jul 27, 3:47 PM MDTAreal Flood AdvisoryABQMcKinley, Sandoval3 hr
Jul 27, 3:49 PM MDTSpecial Weather StatementABQSanta Fe26 min
Jul 27, 3:52 PM MDTSpecial Weather StatementABQ23 min
Jul 27, 3:56 PM MDTAreal Flood AdvisoryABQColfax, Mora2 hr
Jul 27, 4:00 PM MDTSpecial Weather StatementABQColfax30 min
Jul 27, 4:03 PM MDTSpecial Weather StatementABQCatron27 min
Jul 27, 4:16 PM MDTFlash Flood WarningABQCatron, Cibola3 hr
Jul 27, 4:24 PM MDTFlash Flood WarningABQSan Miguel3 hr
Jul 27, 4:28 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos3 hr
Jul 27, 4:49 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 27, 4:58 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 27, 5:01 PM MDTAreal Flood AdvisoryABQMora, San Miguel119 min
Jul 27, 5:02 PM MDTAreal Flood AdvisoryABQCatron, Socorro3 hr
Jul 27, 5:09 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union3 hr
Jul 27, 5:23 PM MDTAreal Flood AdvisoryABQCibola3 hr
Jul 27, 5:36 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 27, 5:51 PM MDTFlash Flood WarningABQHarding, Mora3 hr
Jul 27, 5:57 PM MDTFlash Flood WarningABQSan Miguel3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.